Nebraska, 2001

Flooding in Nebraska, May 3 to 8, 2001

May 3 to 8, 2001 · NWS OAX · 3 events in 3 counties and zones

Heavy rain of 5 to 7 inches fell over southeast Nebraska from May 2nd through May 8th. This heavy rain caused the Missouri River to flood from around Nebraska City to Rulo.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rain of 5 to 7 inches fell over southeast Nebraska from May 2nd through May 8th. This heavy rain caused the Missouri River to flood from around Nebraska City to Rulo. The flood affected mainly agricultural lowlands. The river crested in Nebraska City at 19.6 feet at 1000 am 5/6/01, flood stage is 18 feet, a crest of 35.7 feet was observed at Brownville at 100 pm on 5/6/01, flood stage is 32 feet, and at Rulo the Missouri crested at 21.4 feet at 1100 am on 5/6/01, flood stage is 17 feet..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 3, 6:11 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, May 3, 6:11 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE OMAHA NE
17105 AM CDT THU MAY 3 2001

THE ACTIVITY IN EASTERN NERASKA IS NOW MOVING THROUGH WITH LESS
REDEVELOPMENT BEHIND AND MOST OF THAT LIGHT.  WILL LEAVE FFA AS IS
BUT SHOULD BE OVER FOR A WHILE BY 10 AM CDT.

APPEARS TO BE ANOTHER WAVE COMING OUT OF NM GENERATING SOME ACTIVITY
IN SWRN KS WHICH HOLDS A CHANCE FOR THIS AFTERNOON.  LITTLE
ADJUSTMENT NEEDED NOW.

.O-MA...FLASH FLOOD WATCH THROUGH 10 AM THIS MORNING FOR  ALL
       SOUTHWEST IOWA COUNTIES AND EAST CENTRAL AND SOUTHEAST
       NEBRASKA.

POWERS

In the hours before

Special weather statement, May 3, 4:00 AM CST, 6 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT THU MAY 3 2001

STORM SPOTTERS SHOULD NOT BE REQUIRED IN EASTERN NEBRASKA OR
SOUTHWEST IOWA TODAY OR TONIGHT.

THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.  THESE STORMS ARE UNLIKELY TO PRODUCE
SEVERE WEATHER BUT HEAVY RAINS ARE POSSIBLE AND A FLASH FLOOD WATCH
IS IN EFFECT UNTIL 10 AM FOR THE AREA SOUTH OF A COLUMBUS TO
WINNEBAGO TO ONAWA LINE.

A FRONT REMAINS NEARLY STATIONARY FROM SOUTHEAST NEW MEXICO TO
NORTHEAST KANSAS AND ON TO SOUTHERN WISCONSIN.  THE AIRMASS TO THE
SOUTH OF THE FRONT AS WELL AS THAT ALOFT NORTH OF THE FRONT IS VERY
MOIST AND SOMEWHAT UNSTABLE.  AS A RESULT THUNDERSTORMS ARE LIKELY
ALONG AND EITHER SIDE OF THIS FRONT BUT SEVERE WEATHER WILL BE
LIMITED TO THE AREA NEAR AND SOUTH OF THE FRONT.

A WAVE MOVING NORTHEAST FROM EASTERN KANSAS IS GENERATING THE MORNING
THUNDERSTORM ACTIVITY IN THE CENTRAL PLAINS.  FURTHER ACTIVITY THIS
AFTERNOON AND ESPECIALLY TONIGHT SHOULD PRODUCE MORE SHOWERS AND
THsUNDERSTORMS.   THESE COULD PRODUCE FURTHER LOCALLY HEAVY RAINS.

POWERS
Special weather statement, May 3, 9:15 AM CST, 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-032300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1015 AM CDT THU MAY 3 2001

STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED IN EASTERN NEBRASKA
OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT.

A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY FROM SOUTHERN WISCONSIN
INTO EASTERN NEW MEXICO.  THE AIRMASS TO THE SOUTH OF THE FRONT IS
VERY MOIST AND SOMEWHAT UNSTABLE.  SHOWERS AND THUNDERSTORMS ARE
LIKELY ALONG THE FRONT...WITH MAINLY JUST SHOWERS FARTHER NORTH IN
THE COOLER AIR.

A FEW STRONG STORMS MAY OCCUR OVER THE SOUTHEAST CORNER OF NEBRASKA
OR THE SOUTHWEST CORNER OF IOWA...BUT NO ORGANIZED SEVERE STORM
DEVELOPMENT IS EXPECTED.

THERE IS SOME POTENTIAL FOR FLOODING OF RIVERS AND LARGE STREAMS...
DUE TO A COMBINATION OF RAIN OVER THE PAST FEW DAYS AND ADDITIONAL
PRECIPITATION THAT IS EXPECTED TO FALL.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Otoe

When
May 3, 10:00 AM CST to May 8, 8:00 PM CST
Where
Otoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Flood, Nemaha

When
May 3, 10:00 AM CST to May 8, 8:00 PM CST
Where
Nemaha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Flood, Richardson

When
May 3, 10:00 AM CST to May 8, 8:00 PM CST
Where
Richardson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245689, 5245690, 5245691.